Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 88, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 13, 2004, 4:15 AM CDT for Wayne County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 13, 2004, 4:15 AM CDT (09:15 UTC)
- Expired
- May 13, 2004, 5:00 AM CDT
- In force
- 45 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties
County Wayne County, IA
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 9.3 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 127 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 910 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
452 WUUS53 KDMX 130915 SVRDMX IAC185-131000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 414 AM CDT THU MAY 13 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WAYNE COUNTY IN SOUTH CENTRAL IOWA * UNTIL 500 AM CDT * AT 411 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CLIO...OR ABOUT 63 MILES SOUTHWEST OF OTTUMWA...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR ALLERTON AROUND 430 AM... NEAR CORYDON AROUND 440 AM AND 5 MILES SOUTHEAST OF MILLERTON AROUND 455 AM. VERY STRONG WINDS UP TO 60 MPH AND PENNY SIZED HAIL ARE LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. $$ LAT...LON 4058 9356 4059 9312 4088 9311 4090 9353 KINNEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:46 PM CDT, 12 hours 29 minutes earlier.
Area forecast discussion, May 12, 3:46 PM CDT, 12 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 346 PM CDT WED MAY 12 2004 .SHORT TERM...TNGT THRU FRI NGT PCPN AND TEMPS WL BE SGFNT CONCERNS FOR NEXT FEW DAYS. CURRENT SITUATION HAS ELONGATED SHRT WV TROF TIED INTO LARGER CIRCULATION OVER SRN CANADA APCHG MS RVR VLY. PARENT LG WV TROF IS STILL WELL UPSTREAM HWVR OVR RCKYS. THIS SYS WL CONT TO ENERGIZE FNTL SYS 19Z SFC ANLYS PLACES FM TX PNHDL THRU CNTRL IA TWRD TWIN CITIES. STG THERMAL GRADIENT AND MSTR CNVGNC ALG BNDRY WITH MLCAPES AHD OF FNT UNCAPPED AT 1000-1500 J/KG. DEEP SHEAR MINIMAL HWVR SO DO NOT XPC MORE ORGANIZATION THAN WE HAVE SEEN WHICH IS NOT MUCH. WL KEEP LIKELY MENTION GOING THIS EVE NE WITH CHCS ELSEWHERE E OF FNT....DROPPING TO CHCS SE AFT LOSS OF HEATING. SPC HAS CLRD ALL BUT ONE OF OUR COUNTIES ATTM...BREMER...AND WL DUMP THAT ONE AT ISSUANCE TIME IF THEY HAVE NOT ALREADY. ATTENTION TURNS WWD OVNGT AND INTO TMRW. ETA/GFS ARE SIMILAR WITH MANY FEATURES...BUT HAVE LEANED TWRD ETA WHICH APPRS TO SUFFER FM LESS FEEDBACK. DEEP UVM INCRS AS TROF EJECTS AIDED BY DVRGNC IN RIGHT ENTRANCE RGN AND QG FORCING...AND LASTS TIL TROF FINALLY MOVES PAST EARLY FRI. ISENT LIFT AND FRONTOGENETICAL FORCING ALSO INCR TNGT PUSING ACRS NWRN PTNS THU. LOW LVL CNVGNC ALG FNT THRU SERN IA AND DEEPER MSTR MAY PRODUCE ANOTHER AREA OF RAIN INTO THE EVE HRS TOO. WARM CLOUD DEPTH UP TO 3KM SO WE COULD GET SOME HEAVIER RAINS SE AND WL MENTION IN ZNS. CHCS LINGER INTO FRI MRNG BEFORE SYS FINALLY MOVES AWAY AND WE SEE NIL WX INTO THE NGT. TEMPS WL BE PROBLEMATIC WITH UNSEASONALLY COOL READINGS AND A SHARP GRADIENT. STAYED TWRD COOL END OF GUIDANCE WHICH IS GENERALLY ETA/GFS MOS COMPROMISE. XPC LTL REBOUND TRMW WITH COLD ADVCTN AND PCPN...AND SOME CLOUDS HOLDING THINGS UP THU NGT. CLRG SHOULD BEGIN FRI HELPING US WRM A BIT AGN...POSSIBLY GETTING TO WRMR NGM MOS NUMBERS. WHEN A FEW DEGS BLO GFS MOS FRI NGT WHICH SHOULD BE IDEAL FOR RADITATIONAL COOLING...AND MAY HAVE TO BE DROPPED MORE IN COMING FCSTS. .LONG TERM...SAT THRU WED RATHER LOW CONFIDENCE IN THIS PD AS MYRIAD OF SHRT WVS RIDE ACTIVE WLYS WITH EFFECTS OF CANADIAN VORTEX AS WELL. WOULD AGREE WITH NCEP DISCUSSION AT THIS POINT LEANING TWRD RECENT GFS RUNS AND ENSEMBLES AND EURO MDLS...RATHER THAN 00Z GFS WHICH IS NOT AS BULLISH WITH SHRT WV MOVG INTO RCKYS THRU WRN NOAM RDG. THIS RESULTS IN MORE RDGING AND WSWLY FLOW BY THE MIDDLE OF NEXT WEEK. HWVR THIS ALSO LEAVES BNDRY JUST TO OUR S FOR AN EXTENDED PD SO HAVE CHCS INTO THE FCST FM SUN THRU WED. NOT MUCH CHG TO GOING FCST...BUT RAISED TEMPS A CATEGORY SAT PER ENSEMBLE MOS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SMALL
Hazardous weather outlook, May 13, 1:53 AM CDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 153 AM CDT THU MAY 13 2004 IAZ004>007-015-016-023-024-033-034-044-045-131100- CALHOUN-CARROLL-CRAWFORD-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO- POCAHONTAS-SAC-WINNEBAGO-WORTH- 153 AM CDT THU MAY 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...NORTHWEST OF A MASON CITY TO CARROLL LINE. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS MORNING. SOME OF THE STORMS MAY PRODUCE HAIL...HOWEVER THE STORMS SHOULD REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL DEVELOP OVER THE AREAS THURSDAY AND CONTINUE INTO THURSDAY NIGHT BEFORE TAPERING OFF TO SHOWERS LATE THURSDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THE NEXT CHANCE FOR THUNDERSTORMS WILL BE IN THE SUNDAY NIGHT THROUGH MONDAY NIGHT TIMEFRAME. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. IAZ017-025>028-035>039-046>050-057>061-070>073-081>083-092-093- 131100- ADAIR-ADAMS-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CASS-CERRO GORDO- CLARKE-DALLAS-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-JASPER- MADISON-MARSHALL-POLK-RINGGOLD-STORY-TAMA-TAYLOR-UNION-WARREN- WEBSTER-WRIGHT- 153 AM CDT THU MAY 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA... SOUTH AND EAST OF A MASON CITY TO CARROLL LINE...AND NORTHWEST OF A LAMONI TO TAMA LINE. .DAY ONE...TONIGHT. THUNDERSTORMS WILL OVERSPREAD THE ENTIRE AREA THIS MORNING. HEAVY RAINFALL IS LIKELY WITH THE STORMS ALONG WITH SOME SMALL HAIL. FLASH FLOODING IS POSSIBLE...ESPECIALLY OVER SOUTHWEST IOWA WHERE HEAVY RAINFALL FELL THIS PAST WEEKEND. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL DEVELOP OVER THE AREAS THURSDAY AND CONTINUE INTO THURSDAY NIGHT BEFORE TAPERING OFF TO SHOWERS LATE THURSDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT WOULD EASILY PRODUCE WIDESPREAD RAINFALL OF OVER AN INCH. THE NEXT CHANCE FOR THUNDERSTORMS WILL BE IN THE SUNDAY NIGHT THROUGH MONDAY NIGHT TIMEFRAME. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON. IAZ062-074-075-084>086-094>097-131100- APPANOOSE-DAVIS-DECATUR-LUCAS-MAHASKA-MARION-MONROE-POWESHIEK- WAPELLO-WAYNE- 153 AM CDT THU MAY 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA... SOUTH AND EAST OF A LAMONI TO TAMA LINE. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS MORNING. SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL DEVELOP OVER THE AREAS THURSDAY AND CONTINUE INTO THURSDAY NIGHT BEFORE TAPERING OFF TO SHOWERS LATE THURSDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT WOULD EASILY PRODUCE WIDESPREAD RAINFALL OF ONE TO ONE AND ONE HALF INCHES. THE NEXT CHANCE FOR THUNDERSTORMS WILL BE IN THE SUNDAY NIGHT THROUGH MONDAY NIGHT TIMEFRAME. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EARLY EVENING.
In the hours before
Local storm report, May 13, 3:55 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
355 AM CDT THU MAY 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0346 AM HAIL 2 S MASON CITY 43.12N 93.21W
05/13/2004 0.88 INCH CERRO GORDO IA TRAINED SPOTTER
MINOR STREET FLOODING ALSO REPORTED.
&&
KULANearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.